Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 15, 2017, 6:36 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 84 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 6:36 PM EDT (22:36 UTC)
- Expired
- Jul 15, 2017, 8:00 PM EDT
- In force
- 84 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 40 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:45 PM EDT | FLASH FLOOD | 1 Ese Indian Springs, NC | ONSLOW COUNTY D.O.T. REPORTED WATER COVERING RAMSEY ROAD NORTH OF JACKSONVILLE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947
WGUS52 KMHX 152236
FFWMHX
NCC103-133-160000-
/O.NEW.KMHX.FF.W.0004.170715T2236Z-170716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
636 PM EDT SAT JUL 15 2017
The National Weather Service in Newport has issued a
* Flash Flood Warning for...
Southeastern Jones County in eastern North Carolina...
Northeastern Onslow County in eastern North Carolina...
* Until 800 PM EDT
* At 635 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pumpkin Center and Maysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3483 7746 3494 7740 3496 7728 3494 7718
3485 7712 3478 7719 3475 7725 3478 7737
$$
5What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:56 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 15, 3:56 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 356 PM EDT Sat Jul 15 2017 .SYNOPSIS... A weak cold front will approach from the northwest today and then stall and dissipate over the area Sunday into Tuesday. Offshore high pressure should become dominant again by midweek. A cold front will approach the region late next week. && .NEAR TERM /THROUGH TONIGHT/... As of 3 PM Saturday...Heat Index values have briefly reached 100-105 degrees late this afternoon but will be decreasing with increasing clouds precipitation associated with approaching weak surface cold front. Eastern NC remains in a "Marginal" severe risk for this afternoon/evening. The aforementioned ill defined front was currently located from southeast Virginia to central NC. Scattered strong thunderstorms were beginning to rapidly develop in vicinity of this boundary and near local sea breeze circulations. These storms should merge near the coast later this evening. Strong heating of the atmosphere with temps in the 90s and dewpoints in the 70s have produced MUCAPE values in excess of 3500 J/kg. Although shear is marginal, the flow is slightly stronger than the past several days and will support pulse multi-cell type thunderstorms. Interacting boundaries and storm mergers will lead to better storm organization in these locations and with PW values >2" precipitation loading will aid the potential for isolated damaging wind gusts in the strongest storms. Current thinking is that there will be a break in the precipitation or at least less coverage after midnight and have decreased PoPs accordingly. Another concern is the threat for flooding. With PW values well in excess of 2" and MBE vectors supportive of training/back- building convective development, locally heavy rains are likely with rainfall rates of 2" to 3" + per hour likely. The high resolution models suggest local amounts of 4"+ will be possible through this evening and this supports the WPC including our area in a "Slight" risk for excessive rainfall. With the likelihood of rain cooled air affecting much of the region overnight, low temps should be slightly cooler but still sultry with readings in the lower to middle 70s expected. && .SHORT TERM /SUNDAY/... As of 3 PM Saturday...WPC is forecasting a "Slight" risk for excessive rainfall again across our region on Sunday as we remain in a very moist airmass with PW values hovering around 2" and the weak front begins to dissipate over the area. Expecting a minimum of precipitation in the morning with the activity ramping up in the afternoon with diurnal heating. Local flooding will be the main threat as the storms will have torrential downpours and local amounts 3"+ will be possible. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 330 PM Saturday...Unsettled weather will continue to impact Eastern NC into early next week due to an upper trough and surface front that will affect the area. A return to more typical summertime pattern develops by midweek with temps warming to a few degrees above normal. A cold front is expected to move into the region Saturday. Sunday night-Tuesday...A upper level trough persists across the eastern seaboard through Monday then will close off into an upper low over the region by Tuesday night. The weak/stalled surface front will dissipate near or just north of the northern zones with southwesterly flow overtaking the region again by late Tuesday. This will keep at least scattered shower and thunderstorm threat through the period. Continue likely PoPs most areas Sun Night and kept higher chance PoPs the rest of the period. Temps will be in the mid/upper 80s Monday then warm back to near 90 for inland highs by Tuesday. Wednesday-Saturday...12Z guidance in somewhat better agreement with the upper pattern mid to late week with a weak upper low slowly retrograding southwest and upper ridging across the central CONUS building across the Tenn River valley and into NC/VA. This pattern will keep the storm track north of the area with a return to a typical inland trough/offshore high pattern for eastern NC and will keep a typical climo 20/30% PoPs for diurnally driven convection. Shortwave energy moving across the Great Lakes and Ohio River valley Friday breaks down the upper ridge with an attendant cold front approaching the region. Some model differences continue with the timing of the front and how far it pushes into the region Saturday but better forcing expected to bring greater coverage of convection. Max temps warm back into the low 90s inland to mid/upper 80s coast Wednesday and into the mid 90s inland to upper 80s to around 90 along the coast Thursday-Saturday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Short Term /through Sunday/... As of 3 PM Sat...The TAF forecast will be difficult as the main contributer to sub VFR conditions will be scattered to numerous thunderstorms mainly this afternoon and evening and again Sunday afternoon. Any storms will produce brief IFR conditions and strong wind gusts 35+ kt. Late tonight the BUFKIT NAM soundings were indicating the potential for IFR ceilings 9-14Z especially in vicinity of KISO-KPGV. Outside of convection expecting VFR conditions and light winds through Sunday. Long Term /Sunday night through Thursday/... As of 340 PM Saturday...Periods of sub-VFR conditions in scattered showers/thunderstorms will be possible through Tuesday with upper troughing persisting over the region and a slowly dissipating front near the region. Shower/thunderstorm chances diminish Wednesday and especially Thursday as upper ridging builds in from the west. There will also be occasional sub-VFR conditions during the early morning hours with the threat for low stratus and/or fog. && .MARINE... Short Term /Tonight and Sunday/... As of 3 PM Saturday...The flow will remain S/SW across the waters through Sunday. Winds across most of the waters were 10-15 kt except for the central waters where stronger winds of 15 to 20 kt were occurring. Winds all waters will become 10-15 kt tonight and continue Sunday. Seas will remain 2-3 ft through Sunday, except for the central waters where seas were 4 ft with some 5 footers across the outer waters. These seas will subside to 2 to 3 ft overnight and continue 2-3 ft Sunday. Long Term /Sunday night through Thursday/... As of 345 PM Saturday...A stalled cold front just N/NW of the waters will gradually dissipate early next week with an inland trough/offshore high pressure pattern returning for the middle of next week. S/SW winds will remain around 5-15 kt and seas mostly 2-3 ft through Thursday. 4 ft seas will be possible for the outer fringes of the central and southern coastal waters at times. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JME NEAR TERM...JME SHORT TERM...JME LONG TERM...SK AVIATION...JME/SK MARINE...JME/SK
Hazardous weather outlook, Jul 15, 5:30 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 530 AM EDT Sat Jul 15 2017 NCZ029-044>047-079>081-090>095-098-103-104-160930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 530 AM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Hot and humid conditions are expected again today with heat index values exceeding 100 degrees by this afternoon. Scattered to numerous showers and thunderstorms with strong wind gusts and torrential downpours with local poor drainage flooding are expected from this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous showers and thunderstorms with torrential downpours are expected again Sunday and Sunday night with local poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
In the hours before
Special weather statement, Jul 15, 4:40 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
440 PM EDT SAT JUL 15 2017
NCZ081-152115-
Mainland Hyde-
440 PM EDT SAT JUL 15 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MAINLAND
HYDE COUNTY...
At 439 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles east of Fairfield to near Gull
Rock. Movement was east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Swindell Fork and Gull Rock.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3549 7591 3533 7588 3534 7631 3547 7631
3547 7617 3548 7596
TIME...MOT...LOC 2039Z 264DEG 12KT 3547 7594 3545 7605 3545 7615
26Local storm report, Jul 15, 4:43 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
443 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM MARINE TSTM WIND OREGON INLET 35.80N 75.54W
07/15/2017 M41 MPH DARE NC WEATHER FLOW
GUST TO 36 KT 425 PM OREGON INLLET
&&
EVENT NUMBER MHX1700203
JMESpecial weather statement, Jul 15, 5:31 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 531 PM EDT SAT JUL 15 2017 NCZ047-152200- Mainland Dare- 531 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE COUNTY... At 531 PM EDT, a strong thunderstorm was located near Stumpy Point, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Stumpy Point. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3561 7587 3571 7583 3571 7563 3553 7569 TIME...MOT...LOC 2131Z 283DEG 12KT 3564 7578 26
Local storm report, Jul 15, 5:59 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM MARINE TSTM WIND CHERRY POINT 34.92N 76.88W
07/15/2017 M40 MPH CRAVEN NC ASOS
WIND GUST TO 35 KT AT 518 PM
&&
EVENT NUMBER MHX1700204
JMESpecial weather statement, Jul 15, 6:12 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 612 PM EDT SAT JUL 15 2017 NCZ047-152245- Mainland Dare- 612 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE COUNTY... At 610 PM EDT, a strong thunderstorm was located near Stumpy Point. the storm is nearly stationary. Winds in excess of 30 mph are possible with this storm. This storm will remain over mainly rural areas of southeastern Mainland Dare County. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3559 7587 3566 7582 3565 7571 3555 7575 TIME...MOT...LOC 2210Z 282DEG 2KT 3562 7580 26
Local storm report, Jul 15, 6:33 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
633 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 1 NE KELLUM 34.81N 77.35W
07/15/2017 E60 MPH ONSLOW NC NWS EMPLOYEE
NWS EMPLOYEE ON HIGHWAY 17 IN ONSLOW COUNTY NEAR KELLUM
REPORTED 60 MPH AND NICKEL HAIL
0622 PM HAIL 1 NE KELLUM 34.81N 77.35W
07/15/2017 E0.88 INCH ONSLOW NC NWS EMPLOYEE
NWS EMPLOYEE ON HIGHWAY 17 IN ONSLOW COUNTY NEAR KELLUM
REPORTED 60 MPH AND NICKEL HAIL
&&
EVENT NUMBER MHX1700205
EVENT NUMBER MHX1700206
JMEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:12 PM EDT | Special Weather Statement | MHX | Washington | 33 min |
| Jul 14, 9:59 PM EDT | Special Weather Statement | MHX | Dare | 61 min |
| Jul 14, 10:16 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 14, 10:36 PM EDT | Special Weather Statement | MHX | Washington | 54 min |
| Jul 14, 11:21 PM EDT | Special Weather Statement | MHX | Tyrrell | 54 min |
| Jul 15, 12:07 AM EDT | Special Weather Statement | MHX | Dare | 38 min |
| Jul 15, 1:05 AM EDT | Special Weather Statement | MHX | Tyrrell | 25 min |
| Jul 15, 1:24 AM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 15, 1:30 AM EDT | Special Weather Statement | MHX | Dare | 30 min |
| Jul 15, 6:05 AM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 15, 3:53 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 15, 4:01 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 59 min |
| Jul 15, 4:17 PM EDT | Special Weather Statement | MHX | Dare | 43 min |
| Jul 15, 4:19 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jul 15, 4:21 PM EDT | Special Weather Statement | MHX | Dare | 24 min |
| Jul 15, 4:36 PM EDT | Special Weather Statement | MHX | Pamlico | 54 min |
| Jul 15, 4:40 PM EDT | Special Weather Statement | MHX | Hyde | 35 min |
| Jul 15, 4:43 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 15, 4:53 PM EDT | Special Marine Warning | MHX | 37 min | |
| Jul 15, 4:59 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 46 min |
| Jul 15, 5:15 PM EDT | Special Marine Warning | MHX | 45 min | |
| Jul 15, 5:31 PM EDT | Special Weather Statement | MHX | Dare | 29 min |
| Jul 15, 5:35 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jul 15, 5:43 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 47 min |
| Jul 15, 5:47 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 15, 6:12 PM EDT | Special Weather Statement | MHX | Dare | 33 min |
| Jul 15, 6:31 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 44 min |
| Jul 15, 6:40 PM EDT | Special Weather Statement | MHX | Tyrrell | 65 min |
| Jul 15, 6:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jul 15, 6:45 PM EDT | Special Weather Statement | MHX | Dare | 45 min |
| Jul 15, 7:13 PM EDT | Special Weather Statement | MHX | Jones | 47 min |
| Jul 15, 7:40 PM EDT | Special Weather Statement | MHX | Onslow | 65 min |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.